Exploring the link between hypoglycemia and abnormal heart rhythms

Getting a restful night’s sleep is often an elusive goal for many. Yet for someone living with type 1 diabetes (T1D), it can be more worrisome than challenging given the risk of hypoglycemia (low blood sugar). In fact, a new research study reveals that hypoglycemia can also induce abnormal heart rhythms, which in some cases could lead to cardiac failure.

Dr. Simon J. Fisher, co-director of the Diabetes and Metabolism Center at the University of Utah, presented data on the link between hypoglycemia and heart failure at the American Diabetes Association’s conference held in June. He explained that individuals who experience hypoglycemia a number of times can develop cardiac arrhythmias, and that a subsequent episode of severe hypoglycemia could lead to sudden death.

Dr. Fisher’s findings also showed that using a beta blocker—an oral medicine to treat high blood pressure—helped to prevent death in T1D animal models. One of the symptoms of low blood sugar is a rapid heartbeat. The medication blocks the hormone adrenaline, which slows the nerve impulses in the heart, resulting in less quick heartbeats and improved blood flow. Although the beta blocker increases the risk for hypoglycemia by reducing low blood sugar awareness, it simultaneously protects against severe hypoglycemia-induced fatal cardiac arrhythmias.

While human trials have not commenced, Dr. Fisher recommends that healthcare professionals work with patients to adjust target glycemic goals accordingly in order to avoid potential fatal occurrences.

Dr. Fisher has been supported by JDRF since 2001 when he was a postdoctoral fellow at Joslin Diabetes Center. He was the recipient of several JDRF grants and currently mentors JDRF-funded investigators.

For more informative articles on health and type 1 diabetes, visit our JDRF Blog

Lets turn type one into type none